Chemotherapy and Your Heart: Beware Drug Damage

Patient Expert
Thinkstock

February is American Heart Month. Do you know which chemo drugs can cause heart damage – and which combination can be particularly dangerous? Find out here.

You’re about to begin chemotherapy. You’re panicked over losing your hair, dreading the possibility of nausea, fearful of the entire experience. The last thing you need is something else to worry about.

Like your heart.

Doctors have known for years that certain breast cancer chemo drugs can damage the heart. And cardiac problems are just one more part of the equation your doctor will use when deciding whether or not the benefits of chemo outweigh its risks.

In nearly all cases, chemo does indeed provide more of a positive benefit – wiping out breast cancer – than the risk of its potential side effects. But that doesn’t mean you can just ignore its downside: the possibility of a cardiac issue, either during treatment, or for up to several years afterwards.

Which chemo drugs are known to cause heart damage in some patients?

Anthracyclines can be dangerous

A class of drugs called anthracyclines can cause heart damage in up to two percent of those receiving them. Anthracyclines can impair the heart’s ability to pump, eventually causing heart failure, a.k.a. cardiomyopathy. Chance of heart damage is related to total lifetime dose.

The potential of serious heart damage with anthracyclines is directly related to the total dose received over the course of your lifetime; the damage is progressive over time. So if you’re on a second or third bout of breast cancer, and going through treatment with anthracyclines again, your risk of heart damage is slowly increasing.

Which drugs, exactly, can cause heart damage?

  • Doxorubicin (Adriamycin, Doxil)
  • Epirubicin (Ellence)
  • Daunorubicin (Cerubidine, DaunoXome)
  • Mitoxantrone (Novantrone)

Beyond anthracyclines: Herceptin and Perjeta

Two other drugs commonly used in breast cancer treatment – Trastuzumab (Herceptin) and Pertuzumab (Perjeta) – are immune targeted therapy drugs, rather than anthracyclines. Still, they can cause weakening of the heart muscle in up to seven percent of those who take them. Those over 50 years old, and/or with a history of high blood pressure, are at the highest risk. Thankfully, any heart damage is reversed once the effect of the drugs is gone from your system.

Formerly, a typical course of treatment for HER2+ breast cancer was Herceptin paired with an anthracycline. Now, in order to lessen the potential one-two punch of a pair of heart-damaging drugs given in tandem, doctors typically substitute a taxane (Taxol, Taxotere) in place of an anthracycline when treating with Herceptin or Perjeta.

Temporary risk

Two additional chemo drugs typically used to treat breast cancer can cause artery spasm and a possible heart attack. Thankfully, these drugs – Fluorouracil, 5-fluorouracil, or 5-FU (Adrucil); and capecitabine (Xeloda) – are potentially dangerous only during the course of treatment, not afterwards.

Factoring in radiation

If you’re having radiation in addition to chemotherapy, understand that radiation to the chest is known to potentially cause hardening of the arteries, which can eventually lead to heart attack. Your doctor knows this, and will monitor you carefully; still, it’s good to keep it in mind yourself, as well.

Tests to help prevent heart issues

Before starting chemo, your doctor should order a minimum of one cardiac screening test to assess your heart’s strength. If you already suffer from a heart problem, you may be prescribed a different type of chemo, one that’s perhaps less effective against your cancer, but that will protect your already stressed heart.

Which tests might you undergo? An electrocardiogram, which measures electrical activity in the heart, can detect an irregular heartbeat. An echocardiogram, a type of ultrasound, presents the doctor with a detailed physical picture of your heart, including how vigorously it pumps.

If you “fail” either of these two tests, your chemo treatment will be put on hold until you and your doctor carefully weigh the risks and benefits of different chemotherapy drugs.

What you can do

Once you’ve had the screening tests and been pronounced ready to go, you shouldn’t have any heart issues during chemotherapy. But if you experience unusual shortness of breath – during exercise, or when lying down – tell your doctor. S/he may want to do additional tests.

Beyond that, live a heart-healthy lifestyle. Quit smoking, reduce alcohol intake, eat healthy foods, and exercise. While it’s not an easy “prescription,” cutting back on unhealthy activities – especially prior to and during chemotherapy – will help keep your heart strong.

More helpful articles:

Chemotherapy Regimens for Breast Cancer

So You’re Having Chemo...

New Therapy May Prevent Hair Loss Due to Chemo

Chemotherapy: Is It Always the Best Choice?

Getting Ready for Your Hair to Fall Out

Sources:

Moynihan, Timothy J. "Cancer." Chemotherapy Side Effects: A Cause of Heart Disease? October 13, 2015. Accessed January 31, 2016. http://www.mayoclinic.org/diseases-conditions/cancer/expert-answers/chemotherapy-side-effects/faq-20058319.

Unitt, Christine. "Breast Cancer Chemotherapy and Your Heart.” Accessed February 01, 2016. http://circ.ahajournals.org/content/129/25/e680.full.

"Use of Anthracyclines to Treat Breast Cancer Has Gone Down." Breastcancer.org. September 14, 2012. Accessed February 01, 2016. http://www.breastcancer.org/research-news/20120914.

Breast cancer survivor and award-winning author PJ Hamel, a long-time contributor to the HealthCentral community, counsels women with breast cancer through the volunteer program at her local hospital. She founded and manages a large and active online survivor support network.